Skip to main content
Massachusetts

Patti


I am a retired Hospice nurse, and my first bout of C. diff was in 2013. I acquired it one week after being on Doripenem intravenously for Lyme, which was immediately stopped because of symptoms of C. diff. I knew immediately that I had C. diff: it was the classic diarrhea with mucous. This first time, interestingly, I did not have the severe stomach cramping that I had with the next few times. My stool culture for C. diff was positive.

Because I am allergic to Vancomycin and Flagyl, I received one course of Dificid, which worked within three days. My next bout was the very end of November 2014. I had a bad fall in a parking lot, went to the emergency room, and was given Clindamycin. I am assuming they chose Clindamycin because my injuries were to my face and teeth. A local dentist (who eventually did my dental work) said that Clindamycin was the drug of choice for dentists, but after hearing my story, decided never to use it again.

After taking the Clindamycin for four days, I came down with diarrhea and decided to stop it. At this time, I was still in shock from the fall, pretty much in bad shape and bed bound, and not thinking clearly. The diarrhea came and went for two weeks, and it became bad en-route to New Jersey for the holidays. I called my Lyme doctor from the car and asked if it would hurt if I started taking the extra Dificid I had (before I saw him in three days). He told me to start it. I then saw him, and he ordered a stool culture and another round of Dificid. This time, however, my stool culture came out negative.

There is no doubt in my mind that this was C. diff again. I should have demanded a second culture, but I think the Dificid started working already. This second bout took seven days to completely rid of the diarrhea, and the abdominal cramping was intense. Because the test was negative, I have not been able to get reimbursement for the Dificid or any medical bills from the owner of the parking lot.

My third episode of C. diff was in August of 2015. I hadn’t been on any strong antibiotics this time, but I knew immediately. My culture came back positive, and this time the abdominal cramping was worse than the last time. I also felt very weak and dehydrated. I then started taking the probiotic Sacchomyces Boulardi every day, and tried to limit my dairy intake. I had several bouts of diarrhea the following year, but they were always only a few days, and the cultures were negative.

This last bout was the end of March 2017. Again, I knew immediately, and asked for a stool culture, which was positive. This bout, however, was different. The abdominal pain was so intense, plus I had a low-grade fever. My doctor sent me immediately, via ambulance, to the emergency room. He was worried my intestine might be perforated. Thankfully, it was not. I can honestly say I thought I was going to die. I have never felt pain like that in my life. This episode took two rounds of Dificid.

So now, after seeing several specialists who perform fecal transplants, I have decided to have one. If there is one thing I can tell other patients, please be your own advocate, and if you can’t, assign someone who can. Do not be afraid to ask questions in the doctor’s office, do not be afraid to demand a culture, and never be afraid to get a second opinion. This disease is not pretty. When we moved here, I had all intentions of still working per diem as a Hospice nurse. I never thought C. diff would make me take a role reversal. Be aware of the different potencies of antibiotics, especially in people over 65.

Age


64

Gender


Female

Length


Source


Hospital Acquired

Other Stories


Length: 2 Months

JULIA W.

In February 2020 I was prescribed both clindamycin and cefalexin for a breast abscess. Three weeks after I finished my course of antibiotics, in March 2020, I started to have severe, painful abdominal cramping and diarrhea. Each day became worse and worse until I was up through the night and couldn’t be away from the toilet for more than half an hour.

Length: 6 Months

Ken

It started with a rash on my back that I suspect started from the barber I was seeing.  Scratching it made it worse. I went to the doctor’s office and was tended to by a PA. It was decided that this infection should be treated with a broad-spectrum antibiotic.

Length: 2 Months

JULIA W.

In February 2020 I was prescribed both clindamycin and cefalexin for a breast abscess. Three weeks after I finished my course of antibiotics, in March 2020, I started to have severe, painful abdominal cramping and diarrhea. Each day became worse and worse until I was up through the night and couldn’t be away from the toilet for more than half an hour.

  • Length: 4 months

    Sue G.

    I was pulling vines and weeding in my yard when I felt something on my forehead. An hour later I noticed four small bumps on my eyelid. My forehead was sensitive and swollen. I drove to Urgent Care nearby and a very young nurse practitioner prescr…
  • Melanie

    As a nurse, I had heard of C. diff and treated many patients with it. I never imagined I’d soon become a patient myself. In January of 2023, I was prescribed antibiotics for what I thought was a dental infection. Shortly after, I developed chronic…
  • Length: 2 months

    Kristi M.

    I had a severely infected tooth, but my dentist misdiagnosed my tooth abscess for a more serious facial infection and referred me to the local emergency room. I was given IV Clindamycin, and was sent home with a 10 day prescription for Clindamycin…
  • Suzanne Dee Gorman

    The first time I had C-diff I had spent two months in the hospital waiting to give birth to my daughter during which I had triplets to which I lost two. I gave birth to a beautiful baby girl via cesarean section.  A week later, I was still in the …
  • Marlon

    I had C Diff about April 2023, I didn’t know then what it was. It started with a lot of gas, then it continued with diarrhea once a day, then it went to ten times a day. It got so bad that I couldn’t hold any stool as soon as I at I had to use the…
  • Joan Hardin

    There are several strains of C. diff, ranging from the extremely virulent type that killed Peggy Lillis so quickly after she took antibiotics for a dental problem to a milder form that I battled for many months. An overrun of the bug causes diarrh…
  • Length: 6 MONTHS

    Andi L.

    Submitted by her mother, Jennifer Lucas UPDATE: We recently heard from Andi’s mother, Jennifer, who told us that Andi’s most recent treatment was successful and she has been C. diff free from several weeks. Andi, my four-year-old has C-diff …
  • Length: 6 MONTHS

    Chris & Victoria

    In June of 2008, after a grueling first six months of child-rearing, Victoria O’Neal became ill with stomach pains and mild diarrhea. She was prescribed a wide-spectrum antibiotic, which seemed to only make the symptoms worse. After a period of co…
  • Maryann Dillon

    My name is MaryAnn Dillon. I am a Registered Nurse in the Emergency Room at North Shore-Long Island Jewish Health System, where I have worked for about 25 years. I have worked with Helen Biegel, Peggy Lillis’ sister for four years and we have talk…
  • Length: 1 YEAR

    Megan F.

    My name is Megan and I live in Pennsylvania. I am 29, married and have three small children. I have struggled with Clostridium difficile (C. diff) for the past year before receiving a fecal transplant, which has successfully treated the condition …